Ohio, 2011

Hail and Damaging Wind in Ohio, June 5, 2011

June 5, 2011 · NWS CLE · 3 events in 2 counties and zones

During the evening and nighttime hours on June 4th, an area of low pressure tracked east from Lake Erie to Lake Ontario. The trailing cold front was oriented east-west right along the Lake Erie shoreline.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

During the evening and nighttime hours on June 4th, an area of low pressure tracked east from Lake Erie to Lake Ontario. The trailing cold front was oriented east-west right along the Lake Erie shoreline. As the low pressure center continued to move to the north and east, the frontal boundary continued to linger across northern Ohio. Showers and thunderstorms fired up along and near the boundary during the overnight/early morning hours of June 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 5, 12:03 AM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 5, 12:03 AM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
103 AM EDT SUN JUN 5 2011

.SYNOPSIS...
LOW PRESSURE ALONG THE COLD FRONT WILL CONTINUE MOVING SOUTHEAST
ACROSS THE AREA OVERNIGHT. HIGH PRESSURE WILL BUILD BACK OVER THE
REGION SUNDAY AND CONTINUE INTO EARLY NEXT WEEK. A COLD FRONT WILL
MOVE ACROSS THE AREA WEDNESDAY NIGHT INTO THURSDAY MORNING.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
REMOVED THE ENTIRE FORECAST AREA FROM SVR THUNDERSTORM WATCH FOR
THE REMAINDER OF THE OVERNIGHT. SOME LINGERING SHOWERS AND
THUNDERSTORMS ACROSS THE FAR SOUTHEAST WITH SOME SHOWERS MOVING
EASTWARD ACROSS FAR SOUTHERN ZONES OVERNIGHT. WENT WITH DRY POPS
ACROSS THE LAKESHORE AREAS NORTH OF THE FRONT. RAISED TEMPS A FEW
DEGREES FROM GUIDANCE AS OBS UPSTREAM SHOWING DRIER AND COOLER AIR
A BIT SLOWER TO ADVECT IN.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY NIGHT/...
WILL KEEP SUNDAY INTO MONDAY DRY WITH HIGH PRESSURE IN CONTROL. THE
HIGH WILL MOVE EAST MONDAY NIGHT. FOR TUESDAY THROUGH WEDNESDAY
NIGHT WILL CONTINUE WITH A THREAT OF SHOWERS AND THUNDERSTORMS.
RESOLUTION ON THIS IS TOUGH...THE AREA WILL BE IN THE WARM SECTOR.
THE BEST TRIGGER WILL BE WEDNESDAY NIGHT.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
STARTING OFF LONG TERM FORECAST WITH A COLD FRONT SWEEPING ACROSS
THE FORECAST AREA EARLY THURSDAY. LOW PRESSURE LOCATED OVER SOUTHERN
CANADA AND TRAILING COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS
BEFORE CLEARING OUT THURSDAY AFTERNOON. SOME SHOWERS AND ISOLATED
THUNDERSTORMS MAY LINGER THROUGHOUT THURSDAY AFTERNOON. SYSTEM WILL
PUSH OFF TO THE EAST AS AN AREA OF HIGH PRESSURE DEVELOPS OVER THE
UPPER GREAT LAKES REGION EARLY FRIDAY MORNING. KEEPING SLIGHT CHANCE
OF SHOWERS AND THUNDER IN THE FORECAST FRIDAY AFTERNOON. HIGH
PRESSURE WILL PERSIST OVER THE NORTHER GREAT LAKES THROUGH THE END
OF THE WEEKEND BEFORE ANOTHER FRONTAL SYSTEM APPROACHES THE FORECAST
AREA.

AHEAD OF THE COLD FRONT...TEMPERATURES THURSDAY WILL BE IN THE MID
TO UPPER 80S ACROSS THE REGION. HIGHS WILL BACK OFF TO NEAR NORMALS
AFTER THE FRONTAL PASSAGE FRIDAY THROUGH SUNDAY.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
WEAK DIFFUSE COLD FRONT EXTENDS FROM WEST TO EAST ACROSS NORTHERN
OHIO WITH MOST OF THE ASSOCIATED CONVECTION NOW SOUTH OF THE
AREA. AND AREA OF SHOWERS HAVE REDEVELOPED FROM THE TOLEDO VICINITY
SOUTHEAST...POSSIBLY ALONG AN OLD OUTFLOW BOUNDARY. THESE APPEAR
TO BE INCREASING IN NUMBER AND COULD POSSIBLY IMPACT KTOL AND KMFD
OVER THE NEXT COUPLE HOURS. OTHERWISE WILL NOT HAVE ANY MENTION OF
PRECIP IN TAFS. BY MORNING COULD FRONT SHOULD BE SOUTH OF THE AREA
WITH DRIER AIR FORECAST TO MOVE INTO THE AREA FROM THE NORTHWEST.
AFTER A POSSIBLE MVFR MIST AROUND SUNRISE...EXPECT VFR CLEAR TO
MOSTLY CLEAR SKIES FOR THE SUNDAY INTO SUNDAY EVENING.

.OUTLOOK...MAINLY VFR.

&&

.MARINE...
SOUTHERLY WINDS WILL INCREASE TO 10 TO 15 KNOTS LATER THIS MORNING
AS A COLD FRONT APPROACHES THE GREAT LAKES REGION. LATER THIS
AFTERNOON INTO EARLY EVENING HOURS...WINDS COULD INCREASE TO 15 TO
20 KNOTS AS CONVECTION DEVELOPS OVER THE AREA. AFTER FRONTAL
PASSAGE...WINDS WILL SHIFT TO NORTHWEST THIS EVENING. WINDS AND
WAVES WILL DIMINISH AFTER FRONTAL PASSAGE.

AS AREA OF HIGH PRESSURE BUILDS OVER THE REGION SUNDAY...WINDS WILL
BE NORTHERLY EARLY SUNDAY BEFORE SHIFTING TO NORTHEAST. WINDS WILL
VEER TO SOUTHERLY ON TUESDAY AHEAD OF NEXT FRONTAL SYSTEM.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ABE
NEAR TERM...ABE
SHORT TERM...KIELTYKA
LONG TERM...SCHULER
AVIATION...TK
MARINE...SCHULER
Hazardous weather outlook, Jun 4, 10:08 PM EST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1108 PM EDT SAT JUN 4 2011

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>030-036-037-089-
PAZ001>003-060315-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-MARION-MORROW-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
1108 PM EDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ031>033-038-047-060315-
WAYNE-STARK-MAHONING-HOLMES-KNOX-
1108 PM EDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHEAST OHIO.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT
HOURS. THERE IS THE POSSIBILITY OF AN ISOLATED SEVERE
THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 4, 7:47 PM EST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
847 PM EDT SAT JUN 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             3 S MARSHALLVILLE       40.86N 81.73W
06/04/2011  E1.00 INCH       WAYNE              OH   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL.

0615 PM     TSTM WND DMG     LA RUE                  40.58N 83.38W
06/04/2011                   MARION             OH   LAW ENFORCEMENT

            SEVERAL TREES AND POWER LINES DOWN ON CARS.

&&

KIELTYKA
Local storm report, Jun 4, 10:33 PM EST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CLEVELAND OH
1133 PM EDT SAT JUN 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             2 SSW ERIE              42.10N 80.10W
06/04/2011  E1.25 INCH       ERIE               PA   TRAINED SPOTTER

            HAIL WAS IN MILL CREEK.

1215 PM     HAIL             ERIE                    42.13N 80.09W
06/04/2011  E1.25 INCH       ERIE               PA   TRAINED SPOTTER

1217 PM     HAIL             ERIE                    42.13N 80.09W
06/04/2011  E1.75 INCH       ERIE               PA   TRAINED SPOTTER

1217 PM     HAIL             ERIE                    42.13N 80.09W
06/04/2011  E1.00 INCH       ERIE               PA   TRAINED SPOTTER

1218 PM     TSTM WND DMG     ERIE                    42.13N 80.09W
06/04/2011                   ERIE               PA   LAW ENFORCEMENT

            SOME TREES DOWN.

1220 PM     HAIL             ERIE                    42.13N 80.09W
06/04/2011  E1.00 INCH       ERIE               PA   TRAINED SPOTTER

1235 PM     HAIL             WATERFORD               41.95N 79.99W
06/04/2011  E1.00 INCH       ERIE               PA   TRAINED SPOTTER

1235 PM     TSTM WND DMG     WATERFORD               41.95N 79.99W
06/04/2011                   ERIE               PA   LAW ENFORCEMENT

            SOME TREES DOWN.

1235 PM     TSTM WND DMG     WATERFORD               41.95N 79.99W
06/04/2011                   ERIE               PA   TRAINED SPOTTER

            A FOOT AND A HALF DIAMETER LIMB FELL UNTO TWO MOBILE
            HOMES.

1240 PM     TSTM WND DMG     MILL VILLAGE            41.88N 79.97W
06/04/2011                   ERIE               PA   LAW ENFORCEMENT

            SOME TREES DOWN.

1245 PM     TSTM WND DMG     CAMBRIDGE SPRINGS       41.80N 80.06W
06/04/2011                   CRAWFORD           PA   LAW ENFORCEMENT

            A TREE DOWN.

1250 PM     TSTM WND DMG     12 NNW TITUSVILLE       41.79N 79.76W
06/04/2011                   CRAWFORD           PA   LAW ENFORCEMENT

            ONE TREE DOWN NEAR CENTERVILLE.

0605 PM     HAIL             3 S MARSHALLVILLE       40.86N 81.73W
06/04/2011  E1.00 INCH       WAYNE              OH   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL.

0611 PM     HAIL             LA RUE                  40.58N 83.38W
06/04/2011  E1.00 INCH       MARION             OH   TRAINED SPOTTER

            FEW SMALL LIMBS DOWN

0615 PM     TSTM WND DMG     LA RUE                  40.58N 83.38W
06/04/2011                   MARION             OH   LAW ENFORCEMENT

            SEVERAL TREES AND POWER LINES DOWN ON CARS.

0623 PM     HAIL             1 WNW GREEN CAMP        40.54N 83.23W
06/04/2011  E1.00 INCH       MARION             OH   TRAINED SPOTTER

            60 MPH WIND GUST

0631 PM     HAIL             1 S MASSILLON           40.77N 81.52W
06/04/2011  E1.75 INCH       STARK              OH   TRAINED SPOTTER

0636 PM     HAIL             PERRY HEIGHTS           40.80N 81.47W
06/04/2011  E1.75 INCH       STARK              OH   TRAINED SPOTTER

0636 PM     HAIL             2 SE PERRY HEIGHTS      40.78N 81.44W
06/04/2011  E1.75 INCH       STARK              OH   TRAINED SPOTTER

0645 PM     HAIL             3 S CANTON              40.77N 81.37W
06/04/2011  E1.75 INCH       STARK              OH   TRAINED SPOTTER

&&

MITCHELL

The radar

The Cleveland radar (KCLE), 116 km away, was scanning. The volume nearest the first event began at 06:28 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
June 5, 1:30 AM EST
Where
Crawford County, Bucyrus
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.800, -82.980

Thunderstorm winds downed a few large tree limbs.

Hail, Ashland

When
June 5, 2:05 AM EST
Where
Ashland County, 3 mi NW of Ashland
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.901, -82.341

Thunderstorms produced nickel sized hail.

Hail, Ashland

When
June 5, 2:10 AM EST
Where
Ashland County, 5 mi S of Sullivan
Measured
1 in hail
Reported by
Public
Coordinates
40.958, -82.230

Thunderstorms produced nickel to quarter size hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322978, 322977, 322979.